Utah, 2021Heavy Snow in Utah, February 13 to 14, 2021
February 13 to 14, 2021 · NWS GJT · 1 event in 1 county or zone
An area of low pressure lifted across the Four Corners area. Warm southwest flow out ahead of the system kept temperatures warm in the valleys with some areas receiving rain before all precipitation changed to snow as a strong cold front moved through.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure lifted across the Four Corners area. Warm southwest flow out ahead of the system kept temperatures warm in the valleys with some areas receiving rain before all precipitation changed to snow as a strong cold front moved through. Moderate to heavy snow fell in the La Sal and Abajo Mountains as well as in the Monticello area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 13, 4:18 AM MST, 3 hours 42 minutes earlier.
Area forecast discussion, Feb 13, 4:18 AM MST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
418 AM MST Sat Feb 13 2021
.SHORT TERM...(Today through Sunday)
Issued at 330 AM MST Sat Feb 13 2021
First, a good morning surprise for you folks in and around Aspen.
A very weak band of snowfall setup overnight and looks to have
dropped 1 to 2 inches of new snow in town...maybe a bit more from
the look of webcams. You're welcome. Plenty more where that came
from as the next system starts moving in today. Upstream, IR
satellite showing a huge mass of clouds heading our way and with
those clouds, some decent precip for the region. No big changes to
QG lift as the GFS/NAM/EC deterministic models continue to show a
large area of this strong lift moving across the region from noon
onwards. This system will bring plenty of moisture with it so the
only real 'bug' in the ointment is surface temperatures. For you
high elevation folks, this looks to be an all snow event but for
the southern and central valleys, precip will start as rain before
getting cold enough to switch over to snow. Model guidance shows
this to happen for the Durango/Pagosa Springs corridor around 5PM
this afternoon. Most likely it will start as a rain/snow mix but
once some evaporational cooling gets going and colder air drops in
from the northwest, a quick switch to snow will occur. Ensemble
guidance showing a good 3 to 6 inches for Durango and 4 to 10
inches for Pagosa Springs so went with advisory and warning,
respectively. Lesser amounts for the Cortez area so held off on
issuing anything there. Also added the Roan/Tavaputs to the going
advisories for 6 to 8 inches. As far as the central valleys are
concerned, some discrepancies popping up with respect to rain
switching to snow and snow levels. Ensemble guidance is quite
aggressive with snow amounts so will need to keep an eye on latest
runs for the Grand Valley.
Today then, expect light showers to overspread the region from
noon onwards with rain/snow moving in proper around 3PM, give or
take. The heaviest precip is expected to occur from early this
evening through Sunday morning. Much colder air will also move in
behind the upper level trough as winds become north/northeasterly
and tap into the cold air across the Plains. High temps Sunday
will run about 20 degrees below normal though clouds will keep low
temps from bottoming out.
By early Sunday morning, the upper level trough will continue
dropping to the southeast as snow continues for the southern half
of the CWA. H7 winds also show some circulation which should
provide enough lift for some heavier snow showers to set up
periodically. Most snow will end by Sunday afternoon though some
stray showers will continue over the San Juans.
One last point on those cold temperatures Sunday morning. Various
model guidance is showing some gusty winds accompanying those
temperatures as gusts between 20 to 30 mph are expected early
Sunday morning. Add those gusts to the cold temperatures and wind
chills may drop as low as -20F for our northern valleys through
noon...debated on issuing a wind chill advisory but held off to
see if those gusty winds show up in the next model run or two.
Either way, if you plan on going out Sunday morning, and you live
in the northern valleys (Craig, Meeker, Hayden...possibly
Steamboat Springs), make sure you bundle up for some low temps and
wind chills.
.LONG TERM...(Sunday night through Friday)
Issued at 255 PM MST Fri Feb 12 2021
Snow continues in the long term as a weak shortwave brushes the
Divide early Monday and brings another inch or so of new snow to
the higher elevations. Shower coverage will increase late Monday
and continue into Tuesday as a plume of moisture invades the west
coast. This moisture will become entrained in the northwesterly
flow with various weak, midlevel waves moving across the
intermountain west. A more prominent trough will drop through the
region on Tuesday afternoon before elongating over the southern
Plains on Wednesday. QG plots generally show the best lift
associated with this system staying to our south across New
Mexico, though a slight shift further north would center this
support near the Four Corners area. For now, the forecast follows
the overall ensemble guidance with only light snowfall projected
for the southern mountains and valleys.
Thursday will see the gradient tighten as the polar jet slides
overhead on the backside of the evolving trough. Daytime highs,
though still sitting several degrees below seasonal normals for
mid February, will warm slightly in response. Forecast confidence
diminishes as we head towards the weekend. The next Pacific trough
will push into the Pacific Northwest on Thursday with moisture
spilling out ahead of it throughout the day. Ensembles generally
support the wave quickly approaching our region early Friday with
showers increasing over at least the northern tier of the area
throughout the day. However, some guidance indicates a slower and
weaker solution.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 413 AM MST Sat Feb 13 2021
Clouds will continue to thicken and lower with showers expected
from 18Z onwards. Rain and snow will be common at all TAF sites
today with ceilings and visibilities dropping to MVFR/IFR for
prolonged periods this afternoon and overnight. ILS breakpoints
will be met for many TAF sites. Mountain obscurations will be
common due to snow and rain.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 11 AM this morning to 11 PM MST
Sunday for COZ010-018.
Winter Storm Warning from 11 AM this morning to 11 PM MST Sunday
for COZ009-012-019.
Winter Weather Advisory from 5 PM this afternoon to 11 PM MST
Sunday for COZ022.
Winter Weather Advisory from 11 AM this morning to 5 PM MST
Sunday for COZ017.
Winter Weather Advisory from 11 AM this morning to 11 AM MST
Sunday for COZ003-004-013.
Winter Storm Warning from 5 PM this afternoon to 11 PM MST
Sunday for COZ023.
UT...Winter Storm Warning from 11 AM this morning to 5 PM MST Sunday
for UTZ028.
&&
SHORT TERM...TGR
LONG TERM...MMS
AVIATION...TGRHazardous weather outlook, Feb 13, 5:29 AM MST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
529 AM MST Sat Feb 13 2021
COZ001>014-017>023-UTZ022>025-027>029-141400-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
529 AM MST Sat Feb 13 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A system will bring snow and rain to much of eastern Utah and
western Colorado today and tonight. Many winter weather highlights
have been issued to account for the snow. Expect the heaviest
snowfall later this afternoon and into the overnight hours.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Snow will continue Sunday as bitterly cold air moves in from the
northeast. Most snow will end in the afternoon.
Unsettled weather will continue through much of next week as a
series of storms travel through the fast westerly flow aloft.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Heavy Snow, La Sal & Abajo Mountains
- When
- February 13, 8:00 AM MST to February 14, 12:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 12 to 16 inches of snow fell across the La Sal and Abajo Mountains with 11 inches of snow measured in the Monticello area.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in Texas, February 13 to 19, 202130 deaths · $138 million · 92 events
- Winter Storm and Extreme Cold in Texas, February 13 to 15, 202120 deaths · 66 events
- Cold in Tennessee, February 13 to 21, 20214 deaths · 1 injured · 18 events
- Frost and Freeze in Texas, February 13 to 18, 20211 death · $460 million · 31 events
- High Wind in California, February 13, 20211 death · $200,000 · 70 kt wind · 13 events
- Cold in Texas, February 13 to 18, 2021$17 million · 17 events
- Ice Storm in Virginia, February 13 to 14, 2021$1.9 million · 39 events
- Extreme Cold in Minnesota, February 13 to 15, 202176 events
- Blizzard and Winter Storm in New Mexico, February 13 to 15, 2021$40,000 · 54 kt wind · 34 events
- Winter Weather in Virginia, February 13 to 14, 2021$100,000 · 5 events
- Cold in Iowa, February 13 to 16, 202151 events
- Damaging Winds in Nevada, February 13, 2021$100,000 · 63 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932823.